Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 81, NWS Tallahassee, FL

January 22, 2017Dixie County, Lafayette County, Taylor County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 22, 2017, 4:57 PM EST for Dixie County, Lafayette County, Taylor County, Florida. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 22, 2017, 4:57 PM EST (21:57 UTC)
Expired
Jan 22, 2017, 5:15 PM EST
In force
18 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dixie County, FL, Lafayette County, FL, Taylor County, FL

The radar

The Tallahassee radar (KTLH), 116 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 22, 12:47 PM ESTTornado Watch PDSSPC7 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.0 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2017-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1298 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2017-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 296 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1298 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
296 m²/s²
0-3 km storm-relative helicity
441 m²/s²
Significant tornado parameter
2.9
Supercell composite
15.6

Open this sounding in Storm Lab

The text

As transmitted.

579 
WUUS52 KTAE 222157
SVRTAE
FLC029-067-123-222215-
/O.NEW.KTAE.SV.W.0081.170122T2157Z-170122T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
457 PM EST SUN JAN 22 2017

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Southeastern Taylor County in Big Bend of Florida...
  Southwestern Lafayette County in Big Bend of Florida...
  Northwestern Dixie County in Big Bend of Florida...

* Until 515 PM EST

* At 457 PM EST, a severe thunderstorm was located 9 miles west of
  Steinhatchee, moving northeast at 65 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Steinhatchee, Fish Creek, Howell Place, Jonesboro, Tennille, Cooks
  Hammock, Salem, Hines and Clara.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 800 PM EST for Big Bend of
Florida.

LAT...LON 2975 8305 2963 8354 2969 8363 2974 8366
      3004 8325
TIME...MOT...LOC 2157Z 236DEG 55KT 2972 8355 

HAIL...1.00IN
WIND...60MPH
 
$$

09-FOURNIER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 2:44 PM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Jan 22, 2:44 PM EST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
244 PM EST Sun Jan 22 2017

...High Risk of Severe Weather This Afternoon...

.NEAR TERM [Through Tonight]...
Rare high risk of severe weather along the northeastern Gulf Coast
this afternoon. PDS Tornado Watch is in effect for entire area
through early evening. 18Z KTAE sounding is incredibly sobering
with deep layer shear near 70kt, low-level shear near 35kt, with
over 2000j/kg of SBCAPE. Broken line of supercells will sweep
across the region through the afternoon, with a few long-lived
tornadoes possible, as rapidly deepening low-pressure lifts into
north-central Alabama.

Outside of the storms, very windy conditions are expected, even
behind the line of storms, owing to the deepening surface low.
Will maintain the wind advisory. Conditions will improve after
sunset with drier and cooler air moving in.

.SHORT TERM [Monday Through Tuesday Night]...
Sfc and upper low will become vertically stacked on Monday with
deep northwesterly flow across the area. Expect a grey and breezy
day with a few showers possible along the northern tier.
Temperatures will be closer to seasonal normals the next couple of
days, with highs in the 60s and lows in the 40s.

.LONG TERM [Wednesday Through Sunday]...
A ridge will build over the southeastern states for the middle of
the week with warming temperatures and dry weather. Another upper
trough will approach by late in the work week, bringing another
chance of rain. Severe chances appear rather low with system at
the moment.

&&

.AVIATION [Through 18Z Monday]...
All area terminals have a threat for severe storms today with IFR
conditions and wind gusts to 50 knots. The convection will end
from west to east this evening with periods of MVFR ceilings
possibly rotating into the region from the north later tonight.
Non-convective wind gusts to 30 kt will be common this evening and
again Monday morning.

&&

.MARINE...
Severe storms and gale conditions will continue into the evening.
The severe storm threat will end from west to east. However, the
gale conditions will continue through Monday morning. Conditions
will improve through the middle of the week.

&&

.FIRE WEATHER...
Windy conditions are expected through Monday. However, fuel
moisture levels will be very high.

&&

.HYDROLOGY...
Area rivers and streams will be on the rise following the last
several days of rain. Minor to moderate flooding is expected on
the Choctawhatchee Basin. Minor flooding is forecast elsewhere.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   53  65  43  68  48 /  30  10   0   0   0
Panama City   57  65  49  64  57 /  30  10   0   0   0
Dothan        51  62  42  65  48 /  30  10   0   0   0
Albany        51  63  42  66  46 /  30  20   0   0   0
Valdosta      52  64  43  67  46 /  30  10   0   0   0
Cross City    56  66  45  68  47 /  60  10   0   0   0
Apalachicola  58  66  48  66  56 /  50  10   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 6 PM EST /5 PM CST/ this evening for Calhoun-
     Central Walton-Coastal Bay-Coastal Dixie-Coastal Franklin-
     Coastal Gulf-Coastal Jefferson-Coastal Taylor-Coastal
     Wakulla-Gadsden-Holmes-Inland Bay-Inland Dixie-Inland
     Franklin-Inland Gulf-Inland Jefferson-Inland Taylor-Inland
     Wakulla-Jackson-Lafayette-Leon-Liberty-Madison-North Walton-
     South Walton-Washington.

     High Rip Current Risk through late Monday night for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     High Surf Advisory until 1 AM EST /midnight CST/ Tuesday for
     Coastal Bay-Coastal Gulf-South Walton.

GA...Wind Advisory until 6 PM EST this evening for Baker-Ben Hill-
     Berrien-Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-
     Early-Grady-Irwin-Lanier-Lee-Lowndes-Miller-Mitchell-
     Quitman-Randolph-Seminole-Terrell-Thomas-Tift-Turner-Worth.

AL...Wind Advisory until 5 PM CST this afternoon for Coffee-Dale-
     Geneva-Henry-Houston.

GM...Gale Warning until 1 PM EST Monday for Apalachee Bay or Coastal
     Waters From Keaton Beach to Ochlockonee River Fl out to 20
     Nm-Coastal Waters From Ochlockonee River to Apalachicola Fl
     out to 20 Nm-Coastal waters from Suwannee River to Keaton
     Beach out 20 NM-Coastal waters from Apalachicola to Destin
     FL out 20 NM-Waters from Suwannee River to Apalachicola FL
     from 20 to 60 NM-Waters from Apalachicola to Destin FL from
     20 to 60 NM.

&&

NEAR TERM...Camp
SHORT TERM...Camp
LONG TERM...Camp
AVIATION...Camp
MARINE...Camp
FIRE WEATHER...Camp
HYDROLOGY...Camp

In the hours before

Local storm report, Jan 22, 4:09 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
409 PM EST SUN JAN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     TSTM WND DMG     CRAWFORDVILLE           30.18N 84.37W
01/22/2017                   WAKULLA            FL   PUBLIC

            TREES DOWN IN CRAWFORDVILLE

&&

RH
Local storm report, Jan 22, 4:18 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
418 PM EST SUN JAN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     2 ENE TALLAHASSEE COML  30.45N 84.26W
01/22/2017                   LEON               FL   PUBLIC

            TREES DOWN NEAR POLOS ON PARK

&&

RH
Local storm report, Jan 22, 4:33 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
433 PM EST SUN JAN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TORNADO          3 S ALBANY              31.54N 84.17W
01/22/2017                   DOUGHERTY          GA   PUBLIC

            MULTIPLE REPORTS OF TORNADO DAMAGE IN DOUGHERTY COUNTY

&&

RH
Local storm report, Jan 22, 4:42 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
442 PM EST SUN JAN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     TSTM WND DMG     2 SW I-75 AT EXIT 5     30.66N 83.24W
01/22/2017                   LOWNDES            GA   911 CALL CENTER

            POWER LINES REPORTED DOWN ON GRASSY POND RD

&&

RH
Local storm report, Jan 22, 4:50 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
450 PM EST SUN JAN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     TSTM WND DMG     6 WNW QUINCY AIRPORT    30.62N 84.67W
01/22/2017                   GADSDEN            FL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN OVER US 90

&&

RH
Local storm report, Jan 22, 4:57 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
457 PM EST SUN JAN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     6 WNW QUINCY AIRPORT    30.62N 84.67W
01/22/2017                   GADSDEN            FL   EMERGENCY MNGR

            I-10 EASTBOUND CLOSED AT MILE MARKER 203 DUE TO TREE IN
            ROAD

&&

RH

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 1:24 AM ESTSevere Thunderstorm WarningTAEJackson, Washington24 min
Jan 22, 3:39 AM ESTWind AdvisoryTAEBay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more14 hr
Jan 22, 3:47 AM ESTGale WarningTAE33 hr
Jan 22, 5:34 AM ESTSevere Thunderstorm WarningTAEGadsden56 min
Jan 22, 6:33 AM ESTSevere Thunderstorm WarningTAECalhoun, Gadsden, Leon, Liberty42 min
Jan 22, 7:09 AM ESTSevere Thunderstorm WarningTAEGadsden, Leon, Liberty36 min
Jan 22, 7:30 AM ESTSevere Thunderstorm WarningTAEJefferson30 min
Jan 22, 7:33 AM ESTAreal Flood AdvisoryTAEGadsden, Liberty117 min
Jan 22, 7:37 AM ESTSpecial Marine WarningTAE98 min
Jan 22, 7:52 AM ESTSevere Thunderstorm WarningTAEJefferson, Madison38 min
Jan 22, 7:54 AM ESTSevere Thunderstorm WarningTAEBay, Calhoun, Liberty51 min
Jan 22, 8:05 AM ESTSevere Thunderstorm WarningTAEBay, Calhoun40 min
Jan 22, 8:20 AM ESTSpecial Marine WarningTAE55 min
Jan 22, 8:35 AM ESTSevere Thunderstorm WarningTAEBay, Walton, Washington40 min
Jan 22, 8:37 AM ESTSevere Thunderstorm WarningTAEGadsden, Jefferson, Leon38 min
Jan 22, 8:40 AM ESTSevere Thunderstorm WarningTAEBay, Calhoun, Gadsden, Jackson, Liberty, Washington50 min
Jan 22, 8:44 AM ESTTornado WarningTAEGadsden, Leon31 min
Jan 22, 8:59 AM ESTSevere Thunderstorm WarningTAEWalton, Washington16 min
Jan 22, 9:07 AM ESTSevere Thunderstorm WarningTAEHolmes, Jackson, Walton, Washington38 min
Jan 22, 9:08 AM ESTSevere Thunderstorm WarningTAEBay, Calhoun, Jackson, Walton, Washington36 min
Jan 22, 9:09 AM ESTTornado WarningTAELeon36 min
Jan 22, 9:11 AM ESTSpecial Marine WarningTAE64 min
Jan 22, 9:11 AM ESTSevere Thunderstorm WarningTAEGadsden, Jackson49 min
Jan 22, 9:25 AM ESTRiver Flood WarningTAEHolmes, Washington7 days
Jan 22, 9:25 AM ESTRiver Flood WarningTAEWalton, Washington9 days
Jan 22, 9:33 AM ESTSevere Thunderstorm WarningTAEMadison57 min
Jan 22, 9:51 AM ESTSevere Thunderstorm WarningTAECalhoun, Gadsden, Liberty39 min
Jan 22, 9:53 AM ESTTornado WarningTAECalhoun, Gadsden, Liberty37 min
Jan 22, 9:53 AM ESTTornado WarningTAEGadsden37 min
Jan 22, 10:37 AM ESTSevere Thunderstorm WarningTAEWalton23 min
Jan 22, 10:38 AM ESTTornado WarningTAEGadsden, Leon37 min
Jan 22, 10:57 AM ESTSevere Thunderstorm WarningTAEHolmes, Walton48 min
Jan 22, 12:16 PM ESTSpecial Marine WarningTAE119 min
Jan 22, 12:23 PM ESTSevere Thunderstorm WarningTAEHolmes, Walton52 min
Jan 22, 12:43 PM ESTTornado WarningTAEWalton32 min
Jan 22, 1:12 PM ESTSevere Thunderstorm WarningTAEBay, Holmes, Walton, Washington48 min
Jan 22, 1:14 PM ESTSpecial Marine WarningTAE61 min
Jan 22, 1:34 PM ESTTornado WarningTAEBay, Gulf41 min
Jan 22, 1:39 PM ESTSevere Thunderstorm WarningTAEHolmes, Jackson, Washington34 min
Jan 22, 1:52 PM ESTTornado WarningTAEBay23 min
Jan 22, 1:54 PM ESTRiver Flood WarningTAECalhoun, Franklin, Gulf, Liberty7 days
Jan 22, 1:55 PM ESTSevere Thunderstorm WarningTAEHolmes, Jackson, Washington21 min
Jan 22, 2:04 PM ESTSpecial Marine WarningTAE86 min
Jan 22, 2:08 PM ESTTornado WarningTAEBay, Calhoun, Gulf, Liberty11 min
Jan 22, 2:35 PM ESTTornado WarningTAECalhoun, Gadsden, Liberty8 min
Jan 22, 2:35 PM ESTTornado WarningTAEFranklin, Gulf25 min
Jan 22, 2:39 PM ESTTornado WarningTAEJackson36 min
Jan 22, 2:50 PM ESTTornado WarningTAELiberty, Wakulla25 min
Jan 22, 2:53 PM ESTTornado Warning Tornado observedTAEFranklin, Liberty, Wakulla20 min
Jan 22, 3:10 PM ESTSevere Thunderstorm WarningTAELeon, Wakulla20 min
Jan 22, 3:26 PM ESTSevere Thunderstorm WarningTAEJefferson, Leon, Wakulla34 min
Jan 22, 3:43 PM ESTCoastal Flood WarningTAEDixie, Franklin, Gulf, Jefferson, Taylor, Wakulla6 hr
Jan 22, 3:53 PM ESTSevere Thunderstorm WarningTAEJefferson, Madison37 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.